Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 1, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Jan 21, 2018, 4:41 PM CST for Haskell County, Oklahoma. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 21, 2018, 4:41 PM CST (22:41 UTC)
- Expired
- Jan 21, 2018, 5:15 PM CST
- In force
- 34 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Haskell County, OK
The radar
The Western Arkansas radar (KSRX), 63 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 21, 4:47 PM CST | HAIL 1 | Lequire, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 21, 3:05 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1126 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
272
WUUS54 KTSA 212241
SVRTSA
OKC061-212315-
/O.NEW.KTSA.SV.W.0001.180121T2241Z-180121T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
441 PM CST SUN JAN 21 2018
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
Eastern Haskell County in southeastern Oklahoma...
* Until 515 PM CST
* At 441 PM CST, a severe thunderstorm was located 3 miles southwest
of Lequire, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations in or near the path include...
Stigler... Keota...
McCurtain... Mc Curtain...
Lequire... Kanima...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CST for southeastern
Oklahoma.
LAT...LON 3507 9526 3537 9502 3522 9481 3520 9482
3520 9493 3510 9493 3505 9506 3506 9524
TIME...MOT...LOC 2241Z 228DEG 35KT 3508 9515
HAIL...0.75IN
WIND...60MPH
$$2 follow-up statements
699
WWUS54 KTSA 212255
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
455 PM CST SUN JAN 21 2018
OKC061-212315-
/O.CON.KTSA.SV.W.0001.000000T0000Z-180121T2315Z/
Haskell OK-
455 PM CST SUN JAN 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CST
FOR EASTERN HASKELL COUNTY...
At 455 PM CST, a severe thunderstorm was located 3 miles northwest of
McCurtain, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations in or near the path include...
Keota... McCurtain...
Mc Curtain... Kanima...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CST for southeastern
Oklahoma.
LAT...LON 3516 9514 3537 9502 3522 9481 3520 9482
3520 9493 3517 9493 3510 9505
TIME...MOT...LOC 2255Z 228DEG 35KT 3518 9502
HAIL...<.75IN
WIND...60MPH
$$515
WWUS54 KTSA 212310
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
510 PM CST SUN JAN 21 2018
OKC061-212320-
/O.EXP.KTSA.SV.W.0001.000000T0000Z-180121T2315Z/
Haskell OK-
510 PM CST SUN JAN 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HASKELL COUNTY WILL
EXPIRE AT 515 PM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty
winds to 50 mph are still possible with this thunderstorm.
A tornado watch remains in effect until 1100 PM CST for southeastern
Oklahoma.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tulsa.
LAT...LON 3516 9514 3537 9502 3522 9481 3520 9482
3520 9493 3517 9493 3510 9505
TIME...MOT...LOC 2310Z 228DEG 35KT 3527 9489
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 2:18 PM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Jan 21, 2:18 PM CST, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 218 PM CST Sun Jan 21 2018 .DISCUSSION... Main concern for this forecast package is the severe weather potential over the next 8 to 10 hours across portions of eastern Oklahoma and western Arkansas. Deep layer moisture has increased today per blended TPW products, especially across parts of the area to the southeast of I-44. In response, instability has increased some over the past few hours areawide, with mesoanalysis showing MUCAPEs currently from 500-1000 J/kg in parts of far southeast Oklahoma. Scattered showers have developed early this afternoon within the moist axis, although no lightning strikes have yet been detected to the north of the Red River. Some destabilization should continue through the mid to late afternoon hours, with strong wind fields supporting at least some potential for initial low-topped supercell development and an eventual transition to a linear structure. Damaging winds will be the main severe weather threat, with tornado potential being a secondary concern. Very high low level shear exists in parts of far southeast Oklahoma and west central Arkansas, which is consistent with local ensembled updraft helicity progs, and as such, the highest chance of a tornado will be located in this region, likely to the south and east of a line from Ozark to Fort Smith to Wilburton to Antlers. That being said, a nonzero tornado threat will exist almost all the way north to I-44. Instability will diminish through the evening hours, with the shower and thunderstorm chance ending between midnight and 3 am Monday. Wraparound cloud cover will overspread mainly northeast Oklahoma and northwest Arkansas during the day Monday, leading to a cloudy and blustery day, as westerly winds should also gust to near 40 mph at times. A Wind Advisory may be required tomorrow for some areas north of I-40. The windy conditions, low relative humidities, and lower cloud cover in parts of east central and southeast Oklahoma could lead to an increased fire danger tomorrow afternoon in locations that do not receive appreciable rainfall today and tonight. Tuesday through Thursday should be fairly quiet with temperatures near to above normal and dry conditions. Fire danger may increase some on Thursday as winds increase ahead of the next storm system that will move through Friday and into Saturday. Moisture does not look as abundant ahead of this system, with no more than an isolated thunderstorm chance across southeast Oklahoma and west central Arkansas Friday night. Cooler and drier weather will arrive behind the system to close out next weekend. && .PRELIMINARY POINT TEMPS/POPS... TUL 41 49 29 54 / 10 10 0 0 FSM 42 53 32 54 / 90 0 0 0 MLC 42 52 30 55 / 40 0 0 0 BVO 40 47 28 52 / 10 10 0 0 FYV 41 46 29 49 / 90 10 0 0 BYV 41 47 29 48 / 100 10 10 0 MKO 39 49 28 52 / 50 0 0 0 MIO 40 45 28 50 / 70 10 10 0 F10 40 50 29 54 / 20 0 0 0 HHW 42 56 32 57 / 90 0 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && LONG TERM....22
Hazardous weather outlook, Jan 21, 12:00 PM CST, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 1200 PM CST Sun Jan 21 2018 ARZ001-002-010-011-019-020-029-OKZ049-053>076-221130- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 1200 PM CST Sun Jan 21 2018 ...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING / ELEVATED FIRE DANGER MONDAY... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. TORNADO. RISK...Limited. AREA...East of highway 69, south of highway 412. ONSET...After 3 PM. SEVERE THUNDERSTORM. RISK...Elevated. AREA...East of highway 69. ONSET...After 3 PM. FLASH FLOOD. RISK...Limited. AREA...East of highway 69. ONSET...After 6 PM. HEAVY RAIN. RISK...Limited. AREA...East of highway 69. ONSET...After 6 PM. SIGNIFICANT WINDS. RISK...Limited. AREA...Much of northeast Oklahoma and northwest Arkansas. ONSET...Ongoing. FIRE WEATHER DANGER. RISK...Limited. AREA...Much of eastern Oklahoma and northwest Arkansas. ONSET...Ongoing. DISCUSSION... There is a slight or elevated risk for severe storms later this afternoon and evening east of highway 69 and south of highway 412, covering portions of east central and southeast Oklahoma, as well as much of northwest and west central Arkansas. Damaging winds will be the primary threat. However, isolated tornadoes and marginally severe hail will also be possible with the strongest storms. There is a marginal or limited risk of severe storms across portions of northeast and east central Oklahoma. Storms are expected to form by mid afternoon along a zone of increasing low level convergence ahead of a cold front/dryline. A secondary round of scattered storms is expected to develop along the cold front during the evening. Increasing low level moisture over eastern Oklahoma and western Arkansas will combine with plenty of wind shear and weak to possibly moderate instability to bring severe weather potential. Low level shear will be sufficient to support the potential for a few isolated tornadoes. Instability will be the main limiting factor to a more widespread and organized severe weather threat. All storm activity should move east toward central Arkansas by around midnight tonight. Strong south winds, with gusts to near 40 mph, will persist for the remainder of the day. The strong winds and favorable fuel conditions will raise fire weather concerns, however the overall fire danger will be limited by higher moisture/humidity in the air. The dry air behind the cold front is not expected to move into the region until after dark, limiting the overall fire weather threat. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Monday through Saturday. MONDAY...High Wind Potential...High Fire Weather Potential. TUESDAY thru THURSDAY...No Hazards. FRIDAY...High Wind Potential. SATURDAY...No Hazards. EXTENDED DISCUSSION... Strong and gusty west winds on Monday behind the cold front, combined with drier air that will then be in place, will elevate fire weather concerns. An elevated fire danger is forecast over much of eastern Oklahoma and western Arkansas. Conditions will be conducive for the rapid growth and spread of wildfires. Strong south winds will return toward the end of the week ahead of the next storm system. The winds will raise fire weather concerns as well. weather.gov/tulsa contains additional information. Lacy
In the hours before
Special weather statement, Jan 21, 4:06 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Tulsa OK
406 PM CST SUN JAN 21 2018
OKZ074-075-212230-
Haskell OK-Latimer OK-
406 PM CST SUN JAN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HASKELL AND WESTERN
LATIMER COUNTIES UNTIL 430 PM CST...
At 406 PM CST, a strong thunderstorm was located 4 miles north of
Higgins, moving northeast at 45 mph.
Pea to Dime size hail and wind gusts up to 50 mph will be possible
with this storm.
Locations in or near the path include...
Wilburton... Kinta...
Damon... Higgins...
Lequire... Robbers Cave State Park...
Gowen... Panola...
Lewisville...
A tornado watch remains in effect until 1100 PM CST for southeastern
Oklahoma.
LAT...LON 3485 9552 3486 9551 3491 9551 3503 9540
3503 9535 3510 9535 3528 9519 3511 9494
3475 9537
TIME...MOT...LOC 2206Z 219DEG 40KT 3487 9540
LacySpecial weather statement, Jan 21, 4:12 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
412 PM CST SUN JAN 21 2018
OKZ049-076-212245-
Pushmataha OK-Le Flore OK-
412 PM CST SUN JAN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PUSHMATAHA AND
SOUTHWESTERN LE FLORE COUNTIES UNTIL 445 PM CST...
At 412 PM CST, a strong thunderstorm was located 6 miles east of
Albion, moving northeast at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations in or near the path include...
Talihina... Fanshawe...
Albion... Talimena State Park...
Whitesboro... Lake Wister State Park...
Summerfield...
A tornado watch remains in effect until 1100 PM CST for southeastern
Oklahoma.
LAT...LON 3463 9512 3468 9510 3468 9506 3475 9506
3486 9501 3486 9500 3489 9500 3494 9497
3494 9493 3500 9493 3488 9465 3454 9493
TIME...MOT...LOC 2212Z 208DEG 28KT 3465 9499
LacySpecial weather statement, Jan 21, 4:40 PM CST, 1 minute before
Special Weather Statement National Weather Service Tulsa OK 440 PM CST SUN JAN 21 2018 OKZ063-068-069-212315- Adair OK-Cherokee OK-Delaware OK- 440 PM CST SUN JAN 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DELAWARE... NORTHWESTERN ADAIR AND NORTHEASTERN CHEROKEE COUNTIES UNTIL 515 PM CST... At 440 PM CST, a strong thunderstorm was located 4 miles northeast of Tahlequah, moving northeast at 35 mph. Wind gusts up to 50 mph will be possible with this storm. Locations in or near the path include... Tahlequah... Kansas... Oaks... Twin Oaks... Scraper... A tornado watch remains in effect until 1100 PM CST for northeastern Oklahoma. LAT...LON 3590 9490 3596 9504 3624 9485 3614 9458 TIME...MOT...LOC 2240Z 213DEG 31KT 3597 9492
The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 4:06 PM CST | Special Weather Statement | TSA | Latimer | 24 min |
| Jan 21, 4:12 PM CST | Special Weather Statement | TSA | LeFlore | 33 min |
| Jan 21, 4:16 PM CST | Tornado Warning | TSA | LeFlore | 29 min |
| Jan 21, 4:40 PM CST | Special Weather Statement | TSA | Adair | 35 min |
| Jan 21, 4:49 PM CST | Special Weather Statement | TSA | Pushmataha | 26 min |
| Jan 21, 4:54 PM CST | Special Weather Statement | TSA | Cherokee | 36 min |
| Jan 21, 4:55 PM CST | Special Weather Statement | TSA | Muskogee | 35 min |
| Jan 21, 5:09 PM CST | Special Weather Statement | TSA | Sequoyah | 36 min |
| Jan 21, 5:32 PM CST | Special Weather Statement | TSA | LeFlore | 28 min |
| Jan 21, 5:34 PM CST | Special Weather Statement | TSA | Cherokee | 26 min |
| Jan 21, 5:36 PM CST | Special Weather Statement | TSA | Pittsburg | 24 min |
| Jan 21, 5:55 PM CST | Special Weather Statement | TSA | McIntosh | 35 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.